Site map

 

My Wolf mini-maze: Part II   April 2006

 

Briefly:

 

As noted in Part I, I went back into AF one week after my operation on January 5, 2006.

 

In early May, I was cardioverted and placed on 50 mg flecainide bid.

 

In late July, atrial flutter (AFL) appeared after a moderately strenuous bike ride. (I used to do triathlons; this ride was nothing like the training I used to do.) I was cardioverted and am now taking 100 mg flecainide bid

 

I am beginning to think about a touch-up ablation.

 

(Continued in Part III.)

_____________________________________________

 

Post-op; what happened and what to do...

 

Dr Wolf ordinarily continues whatever anti-arrhythmic (AR) medication the patient was on. Other surgeons and EPs put their patients on an AR, too. But I took no antiarrhythmic (AR) medication either before or after the operation. This may have been a mistake, because I believe that there have been reports that continuous AF is more likely to be cured by CA  if there is pre- and post-op medication. I also think that my quality of life would have been better during these periods. On the other hand, I avoided whatever toxic effects there might have been from taking ARs for those six months.

 

At the beginning of April, Dr Wolf finally, four months post-op*,  sent my cardiologist these options:

.

  • ..CV alone and see what happens;

  • ...several weeks of amiodarone, then CV; or,

  • ... load up on amiodarone  then CV.

 

*Ordinarily, he would have considered doing something after two months on continuous AF, but he was not available because of his back operation.

 

I was surprised because, in talking with me,  Dr Wolf had mentioned flecainide. In any case, I chose to go with flecainide and CV because it reportedly has less troublesome side effects and is less toxic. If the 50 mg x2 dosage level doesn't work, we (my cardiologist and I) would try a higher dosage and CV. If this doesn't work perhaps try amiodarone; but, at this point,  I would probably be more interested in a touch-up procedure.

 

Dr Wolf is not involved in these decisions. It is up to my cardiologist and me to decide how to keep me in rhythm for 3-6 months, If I cannot be weaned off medication and need a touch-up, Dr Wolf will give me some suggestions.

 

I have wondered, "What is going on with post-op AF?"

 

Here are three possibilities. They are not all mutually exclusive.

 

1) Post-op AF is caused by the susceptibility of the heart to AF because of inflammation or irritability. This can last for up to six months. This type of AF will gradually disappear or be easily cardioverted away permanently because the reason for its existence will no longer be there. Medication is given simply to spare the patient the discomfort of post-op AF. If the patient does not want to take medication and willing to put up with a bit of AF, this type of AF will make no difference in the probability of cure.

 

2) Continuing the AR medication the patient is on is to avoid a change that could be stressful to the heart at a time when it is vulnerable.

 

3) Post-op medication is an essential part of the operation. In a general way, it can be thought of as additional pacing, or “teaching or reminding the heart to act normally". This possibility is suggested by the study referred to above, whose reference I cannot find.

 

I don't think anyone can know for sure what is going on with post-op AF in a given patient. In any case, some post-op medication regime is usually followed.  

 

As far as I am concerned...

 

My post-op (continuous) AF could be caused by a combination of the above factors. Or it could consist solely of independent circuits that do not depend on such temporary factors as inflammation to sustain it, and therefore must be viewed as a new case of AF – and/or one maintained by circuits that were missed.

 

I will know more when the attempt is made to wean me off medication in 3-6 months.

 

I have to admit that I suspect that I will need a touch-up because: 1) The isthmus lesion that Dr Cox says is essential for treating continuous AF could not be done; and, 2) Neither pre- nor post-op AR medication was given, as above.

Site map